Hail, Langlade
- When
- August 9, 2:58 PM CST
- Where
- Langlade County, Lily
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.300, -88.850
Thunderstorms developed in unstable air near a cold front that passed through northern Wisconsin. The storms produced large hail and downed numerous trees and power lines in the central and northeast parts of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air near a cold front that passed through northern Wisconsin. The storms produced large hail and downed numerous trees and power lines in the central and northeast parts of the state. They also produced torrential rain in central Wisconsin that caused street flooding in Stevens Point (Portage co.). A cooperative observer for the National Weather Service in Plover (Portage co.) reported 0.51 inch of rain in just 15 minutes, along with a wind gust to 56 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 9, 2:30 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE AUG 9 2005 .SHORT TERM...TNGT AND WED...MAIN CONCERN IS ONGOING SVR THREAT. SUPERCELL STORM HEADING TOWARD MARATHON COUNTY TRACKING ALONG/VERY CLOSE TO FRONTAL BOUNDARY STRETCHED OUT FM C INTO E-C WI. NEARLY SOLID LINE OF SVR STORMS BACK OUT TO THE WEST IN MN. MAIN SVR RISK APPEARS TO BE ACRS THE SRN 1/2 OF THE FCST AREA...AND MAIN THREAT STILL APPEARS TO BE WIDESPREAD DAMAGING WINDS. HOWEVER...EXPECT THERE WL CONT TO BE A TORNADO THREAT WITH THE LEAD SUPERCELL AS LONG AS IT MAINTAINS ITS INTENSITY AND CONTS TO TRACK ALONG THE BOUNDARY. IN THE LONGER TERM...PCPN SHOULD START TO DIMINISH FM NW-SE LATER THIS EVENING. CARRIED LOW CHC POPS INTO WED MORNING...BUT CONSIDERING HOW THINGS SEEM TO BE EXPLODING LATE THIS AFTERNOON ITS QUITE POSSIBLE EVERYTHING WL BE OVER BY THEN. .LONG TERM...WED NGT THRU NXT TUE. MAIN FCST CHALLENGE WL BE TRYING TO DETERMINE WHERE FNTL BNDRY WL HANG UP THIS WEEKEND INTO EARLY NXT WEEK. WEAK HI PRES TO MOV ACROSS THE WRN GREAT LKS RGN WED NGT WITH E-NE WNDS BRINGING DRY AIR TO NE WI. AN AREA OF LOW PRES IS PROGGED TO DVLP OVR THE CNTRL PLAINS WITH PCPN BREAKING OUT ACROSS THE UPR MIDWEST WHERE BETTER DYNAMICS AND FAVORABLE UPR JET LIFT TO EXIST. HAVE KEPT FCST DRY AND WL GRADUALLY INCREASE THE CLDS THRU THE NGT. LGT WNDS INITIALLY SHOULD ALLOW TEMPS TO FALL BEFORE THICKER CLDS ARRIVE. GUID TEMPS WITHIN 3 DEGS OF ONE ANOTHER AND ARE GENERALLY ACCEPTED. EVEN THO THE LOW PRES WEAKENS SOMEWHAT ON THU...BETTER DYNAMICS AND INSTABILITY ARRIVE OVR WI. BEST LIFT ASSOCIATED WITH THE RGT ENTRANCE RGN OF THE UPR JET BY THE AFTERNOON HRS. WL PLACE HIER POPS ACROSS CNTRL WI WHERE PCPN EXPECTED TO REACH FIRST. TEMPS TO BE COOLER DUE TO CLD CVR WITH MAX TEMPS HOLDING IN THE 70S. WL NEED TO LINGER POPS INTO THU EVENING ESP OVR ERN WI BEFORE DRYING THINGS OUT. LACK OF STG DRYING OR SUBSIDENCE BEHIND THE DEPARTING SYSTEM WL MAKE IT HARD TO PUSH CLDS OUT OF THE RGN. WL TREND TOWARD BCMG PARTLY CLDY FOR NOW. HEADED INTO THE EXTENDED...MEAN FLOW TO BE DICTATED BY PERSISTENT UPR LOW BETWEEN JAMES BAY AND THE DAVIS STRAIT WITH A POSITIVE TILTED UPR TROF SWWD INTO THE PAC NW. FLATTISH UPR RDG TO PERSIST ACROSS THE SE U.S. THUS LEAVING NE WI IN BETWEEN UNDER THE CORE OF THE UPR JET. APRS TO BE AN UNSETTLED STRETCH OF WEATHER AS JET STREAKS RACE BY AND A FNTL BNDRY TO HANG UP TO OUR SOUTH. A WRMFNT IS FCST TO BE DRAPED ACROSS THE UPR MIDWEST ON FRI AS A CDFNT ADVANCES TOWARD THE WRN GREAT LKS. AS THE CDFNT APPROACHES...CLDS WL BE ON THE INCREASE WITH CHC OF TSTMS BY THE AFTERNOON. TEMPS SHOULD STILL BE ABLE TO REACH THE 80S DUE TO SW WNDS AHD OF THE CDFNT. CDFNT TO PASS THRU THE FCST AREA FRI NGT AND RESIDE OVR SRN WI BY 12Z SAT. PCPN EXPECTED TO END OVRNGT ACROSS NRN WI...THUS HAVE ATTEMPTED TO FINE TUNE FCST BY GOING DRY AFTER MIDNGT. FNT WL SLOW ITS SWD PUSH ON SAT AS IT ENCOUNTERS THE UPR RDG PARKED OVR THE SE SECTION OF THE COUNTRY. SINCE MOVEMENT OF THE FNT IS STILL IN DOUBT (I.E., HOW FAR SOUTH IT WL GET)... PREFER TO LEAVE A SML POP ACROSS THE SRN HALF OF THE FCST AREA. FCST GETS TRICKY BY SUNDAY AS MDLS INDICATE A SFC WAVE TO MOV ALONG THE NOW STNRY FNT. IF THE FNT SAGS FAR ENUF SOUTH...ALL OF NE WI WOULD REMAIN DRY. IF THE FNT STALLS EARLIER THAN EXPECTED (OVR SRN WI)...ALL OF NE WI WOULD NEED A CHC POP. AT THIS POINT...IT APRS THAT THERE IS ENUF PUSH SOUTH OF THE UPR TROF TO FORCE FNT INTO NRN IL. PREFER TO MENTION A MINIMAL POP ACROSS SRN SECTIONS OF THE FCST AREA SAT NGT AND GO DRY ON SUNDAY AS THE SFC WAVE DEPARTS. BNDRY TO REMAIN TO OUR SOUTH INTO MON AS HI PRES MOVS ACROSS THE NRN GREAT LKS. HAVE KEPT MON DRY WITH TEMPS GENERALLY IN THE MID 70S. ANOTHER WAVE TO DVLP ALONG THE BNDRY MON NGT INTO TUE. ONCE AGAIN... DEPENDING ON WHERE THE BNDRY LIES...IT IS PSBL FOR PCPN TO MOV INTO SRN SECTIONS OF THE STATE. PREFER TO LEAVE TUE DRY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SKOWRONSKI/KALLAS WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 100 PM CDT TUE AUG 9 2005 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 100 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST WISCONSIN EARLY THIS AFTERNOON...AND THEN SPREAD SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY RISK IS OF DAMAGING WINDS...BUT HAIL IS ALSO POSSIBLE. THE RISK OF SEVERE STORMS IS SOUTH OF A LINE FROM RHINELANDER TO IRON MOUNTAIN MICHIGAN. THE GREATEST RISK OF SEVERE STORMS WILL BE CENTERED ON A CORRIDOR EXTENDING ALONG HIGHWAY 29...OR FROM WAUSAU TO GREEN BAY. THE SEVERE THREAT WILL BE GREATEST IN CENTRAL WISCONSIN BETWEEN 300 PM AND 600 PM...AND GREATEST IN EAST-CENTRAL PORTIONS OF THE STATE BETWEEN 500 PM AND 900 PM. ANYONE WITH OUTDOOR ACTIVITIES PLANNED FOR THIS EVENING SHOULD CLOSELY MONITOR LATER FORECASTS AND STATEMENTS ON THE POSSIBILITY OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-564-101100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 100 PM CDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHWEST WISCONSIN EARLY THIS AFTERNOON...AND THEN SPREAD SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE SEVERE. THE PRIMARY RISK IS OF DAMAGING WINDS...BUT HAIL IS ALSO POSSIBLE. THE RISK OF SEVERE STORMS IS SOUTH OF A LINE FROM RHINELANDER TO IRON MOUNTAIN MICHIGAN. THE GREATEST RISK OF SEVERE STORMS WILL BE CENTERED ON A CORRIDOR EXTENDING ALONG HIGHWAY 29...OR FROM WAUSAU TO GREEN BAY. THE SEVERE THREAT WILL BE GREATEST IN CENTRAL WISCONSIN BETWEEN 300 PM AND 600 PM...AND GREATEST IN EAST-CENTRAL PORTIONS OF THE STATE BETWEEN 500 PM AND 900 PM. ANYONE WITH OUTDOOR ACTIVITIES PLANNED FOR THIS EVENING SHOULD CLOSELY MONITOR LATER FORECASTS AND STATEMENTS ON THE POSSIBILITY OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND SATURDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1005 AM CDT TUE AUG 9 2005 WIZ005-010>013-073-091600- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ 1005 AM CDT TUE AUG 9 2005 ...SHORT-TERM SEVERE THUNDERSTORM POTENTIAL BEGINNING TO DECREASE... AT 1000 AM...THE STRONGEST THUNDERSTORMS HAD SHIFTED NORTH INTO UPPER MICHIGAN. THOSE STORMS WERE VERY INTENSE...WITH WIND GUSTS OF HURRICANE STRENGTH REPORTED OVER IRON COUNTY. STORMS WERE STILL SCATTERED ACROSS FAR NORTHEAST WISCONSIN...BUT THOSE STORMS WERE WELL BELOW SEVERE CRITERIA. ANOTHER LINE OF STORMS WAS DEVELOPING OVER NORTHWEST WISCONSIN...IN THE HAYWARD AREA. THAT LINE OF STORMS WILL MOVE EAST...BUT PROBABLY WON/T REACH VILAS COUNTY UNTIL AFTER 1100 AM. THERE IS A SLIGHT CHANCE THAT ADDITIONAL STORMS COULD STILL DEVELOP ACROSS THE WATCH AREA...SO THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. HOWEVER...THE THREAT OF SEVERE WEATHER DURING THE FINAL HOUR OF THE WATCH WILL BE LOWER THAN IT WAS EARLIER IN THE MORNING. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM...AND INCLUDES THE FOLLOWING COUNTIES... VILAS... ONEIDA... FOREST... FLORENCE...AND MARINETTE. IF YOU ARE IN THE WATCH AREA...BE SURE TO CLOSELY MONITOR THE WEATHER SITUATION THIS MORNING. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A WARNING IS ISSUED. SKOWRONSKI WEATHER.GOV/GREENBAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1023 AM CDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM TSTM WND DMG ALVIN 46.01N 88.81W
08/09/2005 FOREST WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN. POWER OUT.
&&
JEFFLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 1105 AM CDT TUE AUG 9 2005 WIZ005-010>013-073-091645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON AND CRIVITZ 1105 AM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH NO LONGER IN EFFECT... THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT FOR EXTREME NORTHERN WISCONSIN HAD EXPIRED. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA DURING THE MID-DAY HOURS...BUT THE STORMS ARE NOT EXPECTED TO BE SEVERE. SEVERE STORMS ARE POSSIBLE AGAIN DURING THE MIDDLE TO LATE AFTERNOON...AND DURING THE EVENING. BE SURE TO MONITOR LATER FORECASTS CONCERNING THE POSSIBILITY OF SEVERE WEATHER LATER TODAY. SKOWRONSKI WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 350 PM CDT TUE AUG 9 2005 WIZ010>013-018>022-030-031-035>040-045-048>050-073-074-092200- ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-MARATHON- SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 350 PM CDT TUE AUG 9 2005 ...SEVERE THUNDERSTORM WATCH UNTIL 900 PM... A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MOST OF THE AREA UNTIL 900 PM. AT 345 PM...WEATHER RADAR INDICATED AN INTENSIFYING LINE THUNDERSTORMS FROM CENTRAL WISCONSIN...WEST...INTO EASTERN MINNESOTA. MANY OF THE STORMS IN THE LINE WERE SEVERE. THE LINE IS EXPECTED TO CONTINUE TO INTENSIFY AND ORGANIZE AS IT PUSHES EAST DURING THE LATE AFTERNOON AND EVENING. THE LIKELIHOOD OF A SIGNIFICANT SEVERE WEATHER EVENT ACROSS CENTRAL WISCONSIN WAS INCREASING. ANYONE WITH OUTDOOR PLANS LATE THIS AFTERNOON OR EVENING SHOULD CLOSELY MONITOR LATER FORECASTS. BE PREPARED TO MOVE TO A PLACE OF SAFETY IMMEDIATELY IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED. THE STORMS LIKELY WILL NOT REACH EAST-CENTRAL WISCONSIN UNTIL AFTER 600 PM. THERE WAS STILL A SMALL RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN. HOWEVER...AREAS NORTH OF A RHINELANDER TO IRON MOUNTAIN MICHIGAN LINE WERE AT A MUCH LOWER RISK OF SEVERE WEATHER THAN AREAS FARTHER SOUTH. THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... ONEIDA... FOREST... FLORENCE... MARINETTE... LINCOLN... LANGLADE... MENOMINEE... OCONTO... DOOR... MARATHON... SHAWANO... WOOD... PORTAGE... WAUPACA... OUTAGAMIE... BROWN... KEWAUNEE... WAUSHARA... WINNEBAGO... CALUMET...AND MANITOWOC. SKOWRONSKI WEATHER.GOV/GREENBAY
The Green Bay radar (KGRB), 106 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
8 thunderstorm wind, 7 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471818, 5471819, 5471820, 5471821, 5471822, 5471823, 5476442, 5476443, 5476444, 5476445, 5476446, 5476450, 5476447, 5476448, 5476449.